MAUDE Adverse Event Report: BioFire Diagnostics, LLC BIOFIRE BCID2 PANEL

BioFire Diagnostics, LLC BIOFIRE BCID2 PANEL
Model Number RFIT-ASY-0147
Medical Device Problem Codes False Negative Result (1225); False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/26/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Summary: the customer (indiana, usa) reported a potential false positive haemophilus influenzae (h.Influenzae) and bacteroides fragilis (b.Fragilis), and false negative streptococcus spp.Result on the biofire® blood culture identification 2 (bcid2) panel after testing a patient blood culture sample.The customer reported that due to the bcid2 result, the patient was indirectly impacted, specifically by a delay in appropriate treatment for approximately two days, which might lead to serious injury if it were to recur.No patient harm was reported.The investigation concluded that the most likely cause of the false positive h.Influenzae and b.Fragilis results and false negative streptococcus spp.Results was sensitivity/specificity differences between the biofire bcid2 panel and culture while testing polymicrobial samples.
 
Event or Problem Description
Summary: the customer (indiana, usa) reported a potential false positive haemophilus influenzae (h.Influenzae) and bacteroides fragilis (b.Fragilis), and false negative streptococcus spp.Result on the biofire® blood culture identification 2 (bcid2) panel after testing a patient blood culture sample.The customer reported that due to the bcid2 result, the patient was indirectly impacted, specifically by a delay in appropriate treatment, which might lead to serious injury if it were to recur.No patient harm was reported.Biofire has requested further information from the customer and is currently investigating this event.No remedial action, corrective action, preventive action, or field safety corrective action (fsca) has been deemed necessary at this time.
 
Additional Manufacturer Narrative
Investigation: (b)(6) hospital (b)(6) reported a potential false positive haemophilus influenzae (h.Influenzae) and bacteroides fragilis (b.Fragilis), and false negative streptococcus spp.Result on the biofire® blood culture identification 2 (bcid2) panel after testing positive blood culture samples from a 57-year-old female patient.The patient's signs/symptoms at the time of testing were pancreatic pain, vomiting, hypotension, and tachycardia.On (b)(6) 2026, two positive blood culture samples (aerobic and anaerobic blood culture bottles) were tested on the bcid2 panel.In both instances, the bcid2 panel reported h.Influenzae, b.Fragilis, enterobacterales, e.Coli, and k.Pneumoniae as detected, and streptococcus spp.As not detected.It is unknown if the bcid2 product was concordant with the clinical picture.On (b)(6) 2026, using the same samples, k.Pneumoniae, e.Coli, and s.Anginosus were identified in culture with vitek 2.On an unknown date, gram stain detected gram-negative bacilli in the same samples.The bcid2 panel was partially discordant with comparator methods.The customer reported that due to the bcid2 panel results, the patient was indirectly impacted, specifically by a delay in appropriate treatment for approximately two days, which might lead to serious injury if it were to recur.No patient harm was reported.The final diagnosis is septic shock and gram-negative bacteremia.The analysis of the bcid2 run files provided by the customer showed late signatures for the streptococcus spp.And b.Fragilis targets, suggesting the target nucleic acid was present at low levels in the samples, and moderate signatures for the h.Influenzae target, suggesting the target nucleic acid was present in the samples at levels that would be expected to be reproducible.Qc records for bcid2 panel kit lot 0844026 and filmarray instruments tm00611 and tm11905 were reviewed.This kit lot passed qc criteria.The filmarray instruments passed qc and were working within design specifications.Conclusion: the investigation concluded that the most likely cause of the false positive h.Influenzae and b.Fragilis results and false negative streptococcus spp.Results was sensitivity/specificity differences between the biofire bcid2 panel and culture while testing polymicrobial samples.The bcid2 panel runs performed using both the positive aerobic and anaerobic blood culture bottles were analyzed.The h.Influenzae assay showed moderate activity in both runs, suggesting the target nucleic acid was present at levels expected to be reproducible between bcid2 panel runs.The bfragilis assay showed late activity in both runs, indicating nucleic acid was present at low levels for the target of the assay in both samples.The streptococcus assay showed late activity below the threshold for positivity in the assay in both runs.Due to the high sensitivity/specificity of the biofire bcid2 panel and its ability to detect all organism targets directly from the patient's sample rather than isolated colonies from culture, discrepancies with standard phenotypic microbial identification and susceptibility techniques are rare, but can occur and are a part of normal system performance.Standard subculture methods may not identify all organisms in a mixed culture, depending upon the concentration and growth characteristics of each organism present.Fast-growing organisms may outgrow slow-growing organisms, such that standard culture and microbiological identification systems might isolate and identify the fast-growing organisms when the slow-growing organisms may also have been present in the original samples.Discrepancies may also be caused by the inability to reliably differentiate organisms based on standard phenotypic microbial identification methods.It is possible that h.Influenzae and b.Fragilis were present in the samples and were unable to be isolated in culture.For the false negative streptococcus spp.Results, the presence of multiple other organisms in the sample likely drove the blood culture bottle to positivity before streptococcus could reach a detectable level for the bcid2 panel.In polymicrobial blood cultures, the bcid2 panel may not identify all targeted organisms due to varying growth rates that impact the concentration of each target present at bottle positivity.Pcr-based molecular tests are generally more sensitive than culture-based methods of identification.While culture results require viable organism and appropriate growth conditions, the bcid2 panel reports detections of nucleic acid/organism from the sample itself, independent of organism viability.Even if an organism is viable, it is possible for that organism to be present at a level that culture may not detect.The biofire® blood culture identification 2 (bcid2) panel is a multiplexed nucleic acid test designed for the simultaneous qualitative detection and identification of multiple bacterial and yeast nucleic acids, along with select genetic determinants associated with antimicrobial resistance.Test results may also be affected by concurrent antibacterial/antifungal therapy or levels of organism in the sample that are below the limit of detection for the test (especially in the case of mixed cultures).All identification results provided by the bcid2 panel are intended to be interpreted in conjunction with gram stain results, clinical history, epidemiological data, and other data available to the clinician evaluating the patient.Clinical performance: clinical performance can be found in tables 30, 32, and 34 of the biofire® blood culture identification 2 (bcid2) panel instruction booklet (https://www.Biofiredx.Qarad.Eifu.Online/iti/all?keycode=iti0048).

Brand Name
BIOFIRE BCID2 PANEL
Common Device Name
BIOFIRE BCID2 PANEL
Manufacturer (Section D)
BioFire Diagnostics, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BioFire Diagnostics, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
+1(385)770-1328
MDR Report Key50542223
Report Number3002773840-2026-00058
Device Sequence Number10266120
Product Code PAM
UDI-Device Identifier00815381020338
UDI-Public00815381020338
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K243759
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberRFIT-ASY-0147
Device Lot Number0844026
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/03/2026
Supplement Date Received by Manufacturer08/03/2026
Initial Report FDA Received Date09/01/2026
Supplement Report FDA Received Date09/30/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/07/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR
Patient SexFemale